MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

W. L. GORE & ASSOCIATES, INC. GORE® CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number ASD44A
Medical Device Problem Codes Fracture (1260); Device Slipped (1584)
Health Effect - Clinical Code Ischemia Stroke (4418)
Date of Event 10/28/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported the physician successfully implanted a 44mm gore® cardioform asd occluder on (b)(6) 2019 to treat an atrial septal defect measured to 20 x 23mm.The patient was lost to follow-up; however, on an unknown date in 2021, the patient experienced a stroke.Imaging confirmed a device-related shunt and it was suspected the device had slipped on the septum.The patient was sent to another hospital where a surgeon explanted the occluder and closed the atrial septal defect with a patch on (b)(6) 2021.
 
Additional Manufacturer Narrative
Echocardiographic case images were returned to w.L.Gore & associates for evaluation.The images reveal a portion of the occluder had prolapsed into the right atrium.A residual shunt was visualized near the superior vena cava and the aorta where the occluder had lost capture of the atrial tissue.The device was returned to w.L.Gore & associates for analysis.Gross and microscopic examination of the tissues covering the gore® cardioform asd occluder was performed.Histopathology analysis: the tissue was consistent with bland mature dense collagen regionally covered by neoendocardium.White tissue stalks emanating from the lock loop were composed of similar collagenous tissue with embedded clumps of smooth muscle cells.There was no evidence of inflammation or thrombus.The tissue would be considered normal healing tissue response to a chronically implanted device.The device was subjected to an enzymatic digestion process to remove biologic debris.Following digestion, the device was examined for material disruptions with the aid of a stereomicroscope.13 total holes were present on the right and left disc, which were likely caused by interaction with surgical instrumentation or wire discontinuity interaction.On the left disc side, a total of eight wire discontinuities were present.The examined wire discontinuities exhibited topological characteristics that are indicative of fatigue overloading or fracture.No evidence of corrosion, abnormal abrasion, or material irregularities were observed on the nitinol wire.The gore® cardioform asd occluder instructions for use note that stroke, device fracture resulting in clinical sequelae or surgical invention, and intervention for device failure or ineffectiveness are potential clinical and device adverse events.

Brand Name
GORE® CARDIOFORM ASD OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
KENDRICK PEAK MPD B/P
4250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
marci stewart
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12810736
Report Number2017233-2021-02536
Device Sequence Number12524136
Product Code MLV
UDI-Device Identifier00733132636518
UDI-Public00733132636518
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P050006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/11/2022
Device Model NumberASD44A
Device Catalogue NumberASD44A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/29/2021
Supplement Date Received by Manufacturer10/29/2021
Initial Report FDA Received Date11/15/2021
Supplement Report FDA Received Date04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexFemale